Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 46, NWS Shreveport, LA

May 3, 2009Jackson Parish, Ouachita Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 3, 2009, 9:02 AM CDT for Jackson Parish, Ouachita Parish, Louisiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 9:02 AM CDT (14:02 UTC)
Expired
May 3, 2009, 9:38 AM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Jackson Parish, LA, Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:25 AM CDTTSTM WND DMG7 Wsw Monroe, LASEVERAL TREES DOWN ALONG NEW NATCHITOCHES ROAD NEAR THE PATH OF A DOPPLER RADAR INDICATED TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:12 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 031402
TORSHV
LAC049-073-031500-
/O.NEW.KSHV.TO.W.0046.090503T1402Z-090503T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
902 AM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...WEST MONROE...MONROE...CLAIBORNE...
  BROWNSVILLE-BAWCOMVILLE...

* UNTIL 1000 AM CDT

* AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES        
  SOUTHWEST OF CLAIBORNE...OR 13 MILES SOUTHEAST OF RUSTON...MOVING  
  EAST NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  CLAIBORNE AND BROWNSVILLE-BAWCOMVILLE BY 940 AM CDT...
  WEST MONROE BY 945 AM CDT...
  MONROE AND 7 MILES NORTH OF RICHWOOD BY 950 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

NUMEROUS TREES AND POWER LINES HAVE BEEN DOWNED ACROSS EASTERN 
BIENVILLE AND NORTHERN JACKSON PARISH NEAR QUITMAN WITH THIS STORM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR NORTHWESTERN LOUISIANA AND NORTHEASTERN TEXAS.

&&

LAT...LON 3239 9199 3231 9201 3228 9202 3228 9244
      3249 9256 3250 9242 3258 9238 3259 9224
      3265 9215 3265 9204 3244 9195
TIME...MOT...LOC 1401Z 248DEG 23KT 3243 9245

$$

15
1 follow-up statement
000 
WWUS54 KSHV 031438
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 AM CDT SUN MAY 3 2009

LAC049-073-031446-
/O.CAN.KSHV.TO.W.0046.000000T0000Z-090503T1500Z/
OUACHITA LA-JACKSON LA-
938 AM CDT SUN MAY 3 2009

...THE TORNADO WARNING FOR JACKSON AND OUACHITA PARISHES IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE EARLIER TORNADO WARNING 
HAS WEAKENED AND WAS NO LONGER SEVERE. HOWEVER...MODERATE TO HEAVY 
RAINFALL WILL CONTINUE ACROSS JACKSON AND OUACHITA PARISHES 
THROUGHOUT THE REMAINDER OF THE MORNING...AND COULD LINGER THROUGH 
EARLY AFTERNOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR NORTHWESTERN LOUISIANA AND NORTHEASTERN TEXAS.

LAT...LON 3239 9199 3231 9201 3228 9202 3228 9244
      3249 9256 3250 9242 3258 9238 3259 9224
      3265 9215 3265 9204 3244 9195
TIME...MOT...LOC 1436Z 248DEG 23KT 3251 9220

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 3, 5:15 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 3, 5:15 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 AM CDT SUN MAY 3 2009

.DISCUSSION...

WILL CONTINUE TO CARRY A FLASH FLOOD WATCH FOR THE ENTIRE FOUR
STATE REGION UNTIL 7 PM CDT THIS EVENING. ADDITIONAL RAINFALL...
HEAVY AT TIMES...WILL OCCUR OVER MUCH OF THE AREA AS A SURFACE LOW
PRESSURE SYSTEM OVER NORTHEAST TEXAS AND ANOTHER OVER SOUTHEAST OKLAHOMA
ALONG WITH HIGH PRESSURE OFF TO THE EAST PULL IN A MOIST AND
UNSTABLE AIRMASS. A COLD FRONT TRAILING SOUTHWEST FROM THE LOW
WILL MOVE EAST LATER DURING THE DAY AS AN UPPER TROUGH MOVING
ACROSS NORTH TEXAS AND OKLAHOMA. THIS WILL RESULT IN LOCALLY
HEAVY RAINFALL AND THERE WILL BE A CONTINUED THREAT FOR SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL AND HIGH AND DAMAGING WINDS.
WILL BE ISSUING A NEW SEVERE THUNDERSTORM WATCH TO REPLACE THE
PREVIOUS THAT COVERS ALL OF NORTHWEST AND NORTH CENTRAL LOUISIANA
AND MUCH OF NORTHEAST TEXAS. RAINS WILL TAPER OFF OVERNIGHT FROM
WEST TO EAST AS THE UPPER TROUGH SHIFTS ACROSS THE MISSISSIPPI RIVER...
AND THE FRONTAL BOUNDARY SHIFTS SOUTH OUT OF THE AREA. THERE WILL
BE A VERY BRIEF PERIOD OF NO CHANCES FOR SHOWERS AND THUNDERSTORMS
MONDAY AND FOR MONDAY NIGHT...BUT WITH A SLIGHT NORTHWEST
FLOW/NEARLY ZONAL PATTERN ACROSS THE LOWER HALF OF THE COUNTRY
UPPER DISTURBANCES MOVING THROUGH THE FLOW WILL PRODUCE SHOWERS
AND THUNDERSTORMS FOR THE AREA THROUGH THE WEEK. /06/

&&

.AVIATION...

WIDESPREAD SHOWERS AND THUNDERSTORMS THIS MORNING WILL CONTINUE TO
MAKE STEADY PROGRESS EASTWARD WITH CEILINGS HOVERING BETWEEN IFR AND
MVFR IN AND OUT OF STORMS. NEW CONVECTION FIRING NEAR THE I-35
CORRIDOR ACROSS CENTRAL AND NORTHERN TEXAS EARLY THIS MORNING WILL
KEEP ALL TERMINALS IN AND OUT OF THUNDER THROUGH AT LEAST MUCH OF
THE MORNING. CONVECTION SHOULD BEGIN ENDING FROM WEST TO EAST BY
MIDDAY WITH THE PASSAGE OF A FRONTAL SYSTEM. EXPECT WINDS TO SHIFT
TO THE NORTHWEST BEHIND THE FRONT. NOT CONFIDENT ON THE DEVELOPMENT
OF LOW CLOUDS BEHIND THE FRONT TODAY INTO TONIGHT AS GUIDANCE
SUGGESTS SO WILL CONTINUE TO MONITOR THIS TREND AND MAY NEED TO
MENTION MVFR CEILINGS ACROSS THE REGION TONIGHT. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  59  78  60  82 /  90  40  10  10  20
MLU  79  62  76  57  83 /  90  50  20  10  20
DEQ  68  53  74  57  77 /  70  30  10  20  40
TXK  72  55  75  57  80 /  80  40  10  20  40
ELD  75  57  75  57  80 /  90  40  20  10  30
TYR  75  57  77  60  84 /  80  40  10  10  20
GGG  76  58  78  60  83 /  80  40  10  10  10
LFK  80  62  81  63  86 /  90  40  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TXZ126-136>138-149>153-165>167.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124-125.

&&

06/13
Hazardous weather outlook, May 3, 7:11 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
711 AM CDT SUN MAY 3 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-
031800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-
711 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA...AND NORTHEAST
TEXAS GENERALLY NORTH OF AN EL DORADO ARKANSAS TO
LINDEN...GILMER...AQNDD MINEOLA TEXAS LINE.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE PRODUCING LOCALLY HEAVY
RAINFALL OVER LOCATIONS THAT HAVE ALREADY HAD FROM 3 TO 6 INCHES
OF RAIN THAT SATURATED THE SOILS AND RESULTED IN WIDESPREAD
FLOODING. ADDITIONAL HEAVY RAINS WILL ADD TO THE SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE TAPERING OFF ON MONDAY AND
MONDAY NIGHT...BUT LOOK TO RETURN AROUND MID WEEK. ADDITIONAL
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH STRONG
TO SEVERE THUNDERSTORMS INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM
SPOTTERS MAY BE REQUIRED TODAY BUT SHOULD NOT BE NEEDED FOR SEVERE
WEATHER TONIGHT.

LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-165>167-031800-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
711 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE PRODUCING LOCALLY HEAVY
RAINFALL OVER LOCATIONS THAT HAVE ALREADY HAD FROM 1 TO 2 INCHES
OF RAIN THAT HAS MOISTENED THE SOILS. ADDITIONAL HEAVY RAINS WILL
QUICKLY SATURATE THE SOILS RESULTING IN RAPID WATER RUNOFF AND
FLASH FLOODING. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HIGH AND DAMAGING WINDS TO NEAR 60 TO 70 MPH IN BOWING
LINES...DOWNING NUMEROUS TREES AND SOME POWER LINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE TAPERING OFF ON MONDAY AND
MONDAY NIGHT...BUT LOOK TO RETURN AROUND MID WEEK. ADDITIONAL
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH STRONG
TO SEVERE THUNDERSTORMS INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM
SPOTTERS MAY BE REQUIRED TODAY BUT SHOULD NOT BE NEEDED FOR SEVERE
WEATHER TONIGHT.

06

In the hours before

Local storm report, May 3, 8:20 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      5 SW SHREVEPORT         32.42N 93.86W
05/03/2009                   CADDO              LA   TRAINED SPOTTER

            WATER COVERING SOME STREETS IN SOUTHERN HILLS
            SUBDIVISION.

&&

03
Local storm report, May 3, 8:22 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
822 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     MANSFIELD               32.03N 93.70W
05/03/2009                   DE SOTO            LA   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN ACROSS THE PARISH. THE
            CITIES OF MANSFIELD AND LOGANSPORT ARE WITHOUT POWER.

&&

18
Local storm report, May 3, 8:36 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
836 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     NATCHITOCHES            31.76N 93.10W
05/03/2009                   NATCHITOCHES       LA   LAW ENFORCEMENT

            TREES AND POWERLINES ARE DOWN ALL ACROSS THE PARISH.

&&

18
Local storm report, May 3, 8:41 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     RINGGOLD                32.33N 93.28W
05/03/2009                   BIENVILLE          LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG THE PATH OF A DOPPLER RADAR
            INDICATED TORNADO BETWEEN RINGGOLD AND BIENVILLE.

&&

18
Local storm report, May 3, 8:44 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     COUSHATTA               32.02N 93.34W
05/03/2009                   RED RIVER          LA   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN ALL ACROSS THE PARISH.

&&

18
Local storm report, May 3, 8:57 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
857 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     FLASH FLOOD      LEWISVILLE              33.36N 93.58W
05/03/2009                   LAFAYETTE          AR   LAW ENFORCEMENT

            SEVERAL RURAL ROADS FLOODED IN LAFAYETTE COUNTY.

&&

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:04 PM CDTSevere Thunderstorm WarningSHVUnion26 min
May 2, 7:35 PM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union55 min
May 2, 8:22 PM CDTSevere Thunderstorm WarningSHVLincoln, Ouachita, Union38 min
May 3, 1:01 AM CDTSevere Thunderstorm WarningSHVBossier, Caddo59 min
May 3, 2:34 AM CDTRiver Flood WarningSHVWebster21 days
May 3, 5:38 AM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, Ouachita, Winn37 min
May 3, 6:52 AM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine53 min
May 3, 7:18 AM CDTFlash Flood WarningSHVBossier, Caddo4 hr
May 3, 7:36 AM CDTTornado WarningSHVBienville, Jackson, Lincoln39 min
May 3, 7:44 AM CDTSevere Thunderstorm WarningSHVBienville, Caddo, De Soto, Grant, Jackson, Natchitoches and 3 more61 min
May 3, 7:57 AM CDTFlash Flood WarningSHVBienville, Claiborne, Lincoln, Red River, Webster4 hr
May 3, 8:01 AM CDTTornado WarningSHVBienville, Jackson59 min
May 3, 8:43 AM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Natchitoches, Winn50 min
May 3, 11:50 AM CDTRiver Flood WarningSHVCaddo9 days
May 3, 11:54 AM CDTRiver Flood WarningSHVBienville, Bossier, Webster24 hr
May 3, 4:14 PM CDTRiver Flood WarningSHVBossier, Webster19 hr
May 3, 4:14 PM CDTRiver Flood WarningSHVBienville, Bossier, Red River, Webster42 hr

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.